Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A bound for the derived and Frattini subgroups
of a prime-power group


Author: Graham Ellis
Journal: Proc. Amer. Math. Soc. 126 (1998), 2513-2523
MSC (1991): Primary 20J05
DOI: https://doi.org/10.1090/S0002-9939-98-04440-2
MathSciNet review: 1459119
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is based on the seemingly new observation that the Schur multiplier $M(G)$ of a $d$-generator group of prime-power order $p^n$ has order $|M(G)|\le p^{d(2n-d-1)/2}$. We prove several related results, including sufficient conditions for a sharper bound on $|M(G)|$ to be an equality.


References [Enhancements On Off] (What's this?)

  • 1. R. Brown and J.-L. Loday, Van Kampen theorems for diagrams of spaces, Topology 26 (1987), 311-335. MR 88m:55008
  • 2. J. Burns, G. Ellis, D. MacHale, P. Ó'Murchú, R. Sheehy, and J. Wiegold, Lower central series of groups with small upper central factors, Proc. Royal Irish Acad. (to appear).
  • 3. D. Conduché and C. Rodríguez-Fernádez, Nonabelian tensor and exterior products modulo $q$ and universal $q$-central relative extensions, J. Pure Applied Algebra 78, 139-160 (1992). MR 93b:20085
  • 4. G. Ellis, Tensor products and $q$-crossed modules, J. London Math. Soc. (2) 51 (1955), 243-258. MR 96c:20096
  • 5. G. Ellis and C. Rodríguez-Fernádez, An exterior product for the homology of groups with integral coefficients modulo $q$, Cahiers Topologie Géom. Differentielle Catégoriques 30 (1989), 339-343. MR 90k:20087
  • 6. W. Gaschütz, J. Neubüser and Ti Yen, Über den Multiplikator von $p$-Gruppen, Math. Z. 100 (1967), 93-96. MR 36:272
  • 7. J. A. Green, On the number of automorphisms of a finite group, Proc. Royal Soc. A 237 (1956), 574-581. MR 18:464c
  • 8. G. Higman, Enumerating $p$-groups, I. Inequalities, Proc. London Math. Soc. (3) 10 (1960), 24-30. MR 22:4779
  • 9. M. R. Jones, Multiplicators of $p$-groups, Math. Z. 127 (1972), 165-166. MR 47:6851
  • 10. -, Some inequalities for the multiplicator of finite group, Proc. Amer. Math. Soc. 39 (1973), 450-456. MR 47:3524
  • 11. -, Some inequalities for the multiplicator of a finite group II, Proc. Amer. Math. Soc. 45 (1974), 167-172. MR 50:4741
  • 12. W. Magnus, A. Karrass, and D. Solitar, Combinatorial group theory, Dover Publications, New York (1976). MR 54:10423
  • 13. I. Schur, Über die Darstellung der endlichen Gruppen durch gebrochene lineare Substitutionen, J. reine angew. Math. 127 (1904), 20-50.
  • 14. C. C. Sims, Enumerating $p$-groups, Proc. London Math. Soc. (3) 15 (1965), 151-166. MR 30:164
  • 15. M. Suzuki, Group Theory II, Grundlehren der mathematischen Wissenschaften 248, Springer-Verlag, 1986. MR 87e:20001
  • 16. M. R. Vaughan-Lee, Breadth and commutator subgroups of $p$-groups, J. Algebra 32 (1974), 278-285. MR 51:690
  • 17. J. Wiegold, Multiplicators and groups with finite central factor-groups, Math. Z. 89 (1965), 345-347. MR 31:3510

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20J05

Retrieve articles in all journals with MSC (1991): 20J05


Additional Information

Graham Ellis
Affiliation: Department of Mathematics, University College, Galway, Ireland
Address at time of publication: Max-Planck-Institut für Mathematik, Gottfried-Claren-Straße 26, Bonn, Germany
Email: graham.ellis@ucg.ie

DOI: https://doi.org/10.1090/S0002-9939-98-04440-2
Received by editor(s): January 27, 1997
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society